Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Kansas City, MO

August 29, 20196 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 29, 2019, 8:36 PM CDT for 6 counties in Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 8:36 PM CDT (01:36 UTC)
Expired
Aug 30, 2019, 2:30 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 8:37 PM CDTFLASH FLOOD2 N Lock Springs, MOWATER OVER THE ROADWAY. CAR STALLED, OCCUPANT BROUGHT TO SAFETY BY PASSING MOTORIST.
Aug 29, 9:02 PM CDTFLASH FLOOD2 N Lock Springs, MOWATER RESCUE ONGOING. 2 PEOPLE TRAPPED IN HIGH WATER, FIRST RESPONDERS TRYING TO BRING THEM TO SAFETY. CALLER ESTIMATES RUSHING WATER IS AT LEAST 1 FOOT DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4075 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4075 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS53 KEAX 300136
FFWEAX
MOC061-063-075-079-081-117-300730-
/O.NEW.KEAX.FF.W.0059.190830T0136Z-190830T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
836 PM CDT Thu Aug 29 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Daviess County in north central Missouri...
  Southwestern Grundy County in north central Missouri...
  Southeastern Gentry County in northwestern Missouri...
  Southern Harrison County in north central Missouri...
  Northeastern DeKalb County in northwestern Missouri...
  Northwestern Livingston County in north central Missouri...

* Until 230 AM CDT.

* At 835 PM CDT, local law enforcement reported heavy rain across 
  the warned area. Up to four inches of rain has already fallen, and 
  additional heavy rain is expected this evening. Flash flooding is 
  already occurring per local law enforcement officials.

* Some locations that will experience flooding include...
  Chillicothe, Trenton, Gallatin, Albany, Maysville, Jamesport,
  Gilman City, Pattonsburg, Winston, Altamont, Coffey, Jameson,
  Darlington, Weatherby, Mcfall, Tindall, Brimson, Lock Springs,
  Spring Hill and Fairport.

This includes Interstate 35 in Missouri between mile markers 62 and
89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4017 9350 3976 9350 3991 9449 4028 9450

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:34 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 29, 6:34 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Thu Aug 29 2019

.Discussion...
Issued at 332 PM CDT THU AUG 29 2019

Primary forecast focus is on heavy rainfall and thunderstorms
tonight.

A small cluster of thunderstorms has persisted through the morning
into the afternoon, starting in Iowa and continuing into central
Missouri. A few of these storms have been strong to severe,
anchoring along an outflow boundary/cold pool and developing
supercellular characteristics. Will need to continue to watch these
isolated storms as the environment is conducive to supporting stout
updrafts with 0-6km shear of 35 kts and a high CAPE environment,
excess of 2000 J/Kg.

Tonight, storms will develop along the front currently pushing into
southern Iowa. Storms will build southward across northern Missouri
and into west central Missouri through Midnight. Not to re-hash the
previous discussions, but conditions are ripe for locally heavy
rainfall, especially across western Missouri and eastern Kansas.
Storms will reside within a high CAPE environment and deep layer
shear supportive of a linear convection. Short-range guidance has
also continued to hint at an MCS developing over northern Kansas and
sliding eastward along the surface trough, as the upstream 500mb
short wave trough begins to surge southeast through the early
morning hours.

Flash flooding is going to end up being the primary concern as the
surface boundary slows and heavy rainfall increases through
daybreak, Friday. In response, a Flash Flood Watch is in effect for
portions of western Missouri and eastern Kansas, including the KC
Metro from 10 PM through Friday at 1 PM. Wind will also be a concern
with the line of storms as it initially develops and moves across
northern Missouri.

With the front stalling just north of the Ozark Plateau through the
afternoon, Friday, it will remain a focus for showers and
thunderstorms, especially as the 500mb short wave crosses the region
into the evening. Into Saturday, the upper trough will lift to the
east, lifting the surface front, and rain back to the north. As High
pressure builds back in, conditions should dry out and improve
through Sunday and to start the work week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 634 PM CDT THU AUG 29 2019

TAFs should start out quiet, but a line of storms is expected to
develop across northern MO around sunset and then make its way
south, reaching the MO River around 04Z. The main part of the
line should move past the MO River by 09Z, leaving trailing
showers behind it through late morning. The cold front will slowly
move south as well, eventually shifting winds to the east in the
early morning hours. Rain chances should decrease across the area
through Friday afternoon, but MVFR ceilings will remain
along/behind the front through about the end of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Friday
     afternoon for KSZ025-057-060-103>105.

MO...Flash Flood Watch from 10 PM CDT this evening through Friday
     afternoon for MOZ028-029-037-043-053.

&&

Discussion...Kurtz
Aviation...Atkins
Hazardous weather outlook, Aug 29, 5:14 AM CDT, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
514 AM CDT Thu Aug 29 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
514 AM CDT Thu Aug 29 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are expected this evening and
overnight, mainly across far northern Missouri. Strong winds up to 60
mph are expected across that area, with winds up to 50 mph expected
down toward the I-70 corridor. Heavy rain may contribute to some
flash floodind across northeast Kansas and western Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for heavy rain will be possible on Saturday and
Saturday night. Flooding will be the primary concerns with the
Saturday activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 29, 6:28 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT Thu Aug 29 2019

MOZ014-015-023-300000-
Grundy MO-Daviess MO-Livingston MO-
628 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIESS...SOUTHWESTERN
GRUNDY AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Jamesport and Lock Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.

LAT...LON 3997 9358 3978 9377 3994 9404 4008 9391
TIME...MOT...LOC 2328Z 305DEG 21KT 3997 9391

CDB
Local storm report, Aug 29, 6:42 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 E MOBERLY             39.42N 92.38W
08/29/2019  E1.00 INCH       RANDOLPH           MO   PUBLIC

&&

32
Special weather statement, Aug 29, 6:58 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT Thu Aug 29 2019

MOZ040-046-300045-
Cooper MO-Howard MO-
658 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOWARD AND COOPER
COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to near Rocheport to 6 miles
northwest of Pilot Grove. Movement was south at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Boonville, Pilot Grove, Otterville, Bunceton, Prairie Home,
Blackwater, Wooldridge, Lamine and Clifton City.

This includes Interstate 70 in Missouri between mile markers 86 and
114.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3868 9262 3869 9298 3870 9306 3898 9305
      3899 9265 3898 9257 3891 9250
TIME...MOT...LOC 2358Z 346DEG 24KT 3905 9244 3897 9264 3894 9299

CDB
Special weather statement, Aug 29, 7:42 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
742 PM CDT Thu Aug 29 2019

KSZ105-MOZ020-021-028>030-037-038-043>045-053-054-300145-
Johnson KS-Bates MO-Buchanan MO-Cass MO-Ray MO-Pettis MO-Henry MO-
Clay MO-Platte MO-Johnson MO-Clinton MO-Lafayette MO-Jackson MO-
742 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...SOUTHEASTERN
BUCHANAN...HENRY...SOUTHERN PETTIS...JACKSON...JOHNSON...CASS...
NORTHEASTERN BATES...CLAY...SOUTHERN CLINTON...SOUTHWESTERN RAY...
SOUTHWESTERN LAFAYETTE AND PLATTE COUNTIES UNTIL 845 PM CDT...

At 741 PM CDT, Doppler radar was tracking strong winds associated
with thunderstorms along a line extending from near Stover to 9
miles northwest of Warrensburg to near Holt. Movement was southwest
at 30 mph.

Wind gusts up to 50 mph will be possible with this line of
strong winds.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Shawnee, Blue
Springs, Lenexa, Leavenworth, Leawood, Raytown, Liberty, Gladstone,
Grandview, Belton, Prairie Village, Sedalia, Raymore, Warrensburg,
Grain Valley and Lansing.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 2 and 43.
 Interstate 35 in Missouri between mile markers 1 and 39.
 Interstate 35 in Kansas between mile markers 225 and 230.
 Interstate 29 between mile markers 0 and 33.
 Interstate 635 near mile marker 0, and between mile markers 9 and
12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 20 and 81.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Missouri.

LAT...LON 3821 9383 3855 9455 3904 9476 3904 9461
      3915 9459 3915 9466 3919 9468 3917 9474
      3921 9483 3954 9497 3964 9434 3889 9376
      3863 9306 3853 9307 3851 9351 3821 9352
      3820 9360
TIME...MOT...LOC 0041Z 061DEG 28KT 3844 9294 3884 9387 3949 9441

32
Special weather statement, Aug 29, 7:50 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
750 PM CDT Thu Aug 29 2019

MOZ002-004-005-011>015-300130-
Grundy MO-Daviess MO-De Kalb MO-Holt MO-Gentry MO-Nodaway MO-
Harrison MO-Andrew MO-
750 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIESS...WESTERN
GRUNDY...GENTRY...SOUTHERN HARRISON...NORTHEASTERN HOLT...SOUTHERN
NODAWAY...NORTHERN ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 830 PM
CDT...

At 750 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maitland to near Albany. Movement was east
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Trenton, Bethany, Albany, Stanberry, King City, Jamesport, Union
Star, Gilman City, Pattonsburg, Maitland, Fillmore, Barnard, Bolckow,
Graham, Coffey, Rosendale, Jameson, Darlington, Mcfall and Guilford.

This includes Interstate 35 in Missouri between mile markers 71 and
91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Missouri.

LAT...LON 4025 9370 3997 9347 3997 9498 4026 9533
TIME...MOT...LOC 0050Z 289DEG 10KT 4021 9517 4018 9428

Leighton
Local storm report, Aug 29, 8:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 WSW BETHANY           40.26N 94.04W
08/29/2019  M1.00 INCH       HARRISON           MO   EMERGENCY MNGR

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:42 PM CDTSpecial Weather StatementEAXCass, Clay, Clinton, Henry, Jackson, Johnson and 1 more63 min
Aug 29, 7:50 PM CDTSpecial Weather StatementEAXAndrew, Gentry40 min
Aug 29, 8:24 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Caldwell, Daviess, DeKalb, Gentry and 6 more6 hr
Aug 29, 8:32 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb, Gentry, Grundy, Harrison and 1 more43 min
Aug 29, 8:45 PM CDTSpecial Weather StatementEAXAndrew, Holt45 min
Aug 29, 9:16 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Holt44 min
Aug 29, 9:17 PM CDTFlash Flood WarningEAXAndrew, Atchison, DeKalb, Gentry, Holt, Nodaway6 hr
Aug 29, 9:44 PM CDTSpecial Weather StatementEAXMercer46 min
Aug 29, 9:57 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt33 min
Aug 29, 10:29 PM CDTSpecial Weather StatementEAXBuchanan46 min
Aug 30, 1:12 AM CDTSpecial Weather StatementEAXCass, Jackson48 min
Aug 30, 1:31 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Jackson, Johnson3 hr
Aug 30, 1:38 AM CDTRiver Flood WarningEAXJackson78 min
Aug 30, 2:10 AM CDTSpecial Weather StatementEAXBates, Cass50 min
Aug 30, 3:02 AM CDTAreal Flood AdvisoryEAXBates3 hr
Aug 30, 3:47 AM CDTRiver Flood WarningEAXClay, Platte105 min
Aug 30, 4:04 AM CDTSpecial Weather StatementEAXBates41 min
Aug 30, 4:25 AM CDTAreal Flood WarningEAXBates, Cass, Henry6 hr
Aug 30, 4:28 AM CDTRiver Flood WarningEAXLinn, Livingston39 hr
Aug 30, 4:28 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Aug 30, 4:28 AM CDTRiver Flood WarningEAXCarroll, Chariton64 hr
Aug 30, 4:34 AM CDTRiver Flood WarningEAXClay, Ray8 hr
Aug 30, 4:39 AM CDTRiver Flood WarningEAXCass, Henry, Johnson50 hr
Aug 30, 4:39 AM CDTRiver Flood WarningEAXBates, Cass, Henry70 hr
Aug 30, 7:29 AM CDTRiver Flood WarningEAXBuchanan18 hr
Aug 30, 7:54 AM CDTRiver Flood WarningEAXJohnson, Pettis43 hr
Aug 30, 7:54 AM CDTRiver Flood WarningEAXCooper, Saline4 days
Aug 30, 8:01 AM CDTRiver Flood WarningEAXDaviess, Gentry35 hr
Aug 30, 8:37 AM CDTRiver Flood WarningEAXBates5 days
Aug 30, 9:39 AM CDTRiver Flood WarningEAXBuchanan, Platte24 hr
Aug 30, 10:33 AM CDTAreal Flood WarningEAXBates, Cass, Henry12 hr
Aug 30, 3:06 PM CDTRiver Flood WarningEAXCooper48 hr
Aug 30, 3:07 PM CDTRiver Flood WarningEAXHoward11 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.